DEAR DR. ROACH: Can a CT scan of the abdomen and pelvis cause discomfort for weeks after the scan? Also, can it be reread by another radiologist, and if so, what is the procedure? My scan was fine, but I am still having symptoms. — L.G.
ANSWER: No, a CT scan does not cause symptoms. You certainly can get your scan reread (the usual procedure is to get a CD made by the center where the CT scan was done, and have the disk resubmitted to another radiologist by your general doctor). It’s possible that something was missed on the scan, but my experience is that it is unlikely.
However, I would be concerned that your symptoms are of the kind that don’t show up on a CT scan. A CT or MRI is an excellent test for anatomy, but problems related to function — the many conditions in the abdomen and pelvis that cause symptoms — won’t show up on a scan, no matter how skilled the radiologist is. I would suggest that a second opinion by a doctor (a general doctor, gynecologist or gastroenterologist may be appropriate, depending on your symptoms) might be more likely to get you an answer than having your scan reread.
DEAR DR. ROACH: Please comment on the link between calcium supplements and late-onset dementia. I have taken calcium and vitamin supplements for 20 years, on the advice of my primary practitioners, to prevent osteoporosis. About a month ago, I stopped the supplements and started drinking more skim milk and eating low-fat cheese. My reasons for doing this: I learned that there is a link between the calcium supplements and dementia; I have a family history of late-onset dementia. I recently had an MRI to check for an acoustic nerve tumor (not found), but was told that the MRI showed that I had changes in my white matter that ”likely represent chronic small vessel ischemic change,” which I understand is linked to risk of dementia. I also am heterozygous for the apolipoproteins e3/e4, which is associated with an increased risk of Alzheimer’s. I am 62 years old, take no prescription medicines, but have slightly elevated cholesterol. — P.H.
ANSWER: A 2016 paper in the journal Neurology identified an increase in dementia risk in women taking calcium supplements, if the woman had a history of stroke or had white matter lesions, like the type you described on your MRI results.
This result is in keeping with previous studies, which have suggested that there is an increase in heart disease among those taking supplemental calcium, but not in those who have high dietary calcium. While I am cautious about accepting new research, this particular study, combined with previous work, makes me agree with your decision to stop calcium supplements.
Given your family history, your MRI results and your genetic analysis (which I don’t recommend for most people), I think doing what you can with lifestyle to reduce dementia risk is worth considering. This includes eating a diet rich in fruits and vegetables, getting regular physical exercise, having strong social connections and engaging in intellectual activity, all of which have fair evidence to support that they can at least slow dementia onset.
With your elevated cholesterol (and the MRI findings), you should discuss taking a statin with your doctor, as it may help prevent blockages in the arteries of your heart and brain.
READERS: The booklet on macular degeneration explains this common eye ailment. Readers can order a copy by writing:
Book No. 701
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2017 North America Syndicate Inc.
All Rights Reserved